Can i go from tramadol to kratom to tapentadol safely

QuestionsCategory: QuestionsCan i go from tramadol to kratom to tapentadol safely
Cara O. asked 5 months ago

I ran out of tramadol so began kratom to manage withdrawals and provide relief. Now I have an RX for tapentadol . Is it safe to simply stop kratom and begin the tapentadol and gradually increase to adequate relief or do I need to taper kratom? Was on tramadol for 10 plus years before abrupt supply cut off. Have been taking kratom for almost 3 weeks now. Supply for tapentadol does not seem to be an issue. I tried a few varieties of kratom and the red vein maeng deng seemed to help the most, though I stayed at lower doses, 1 teaspoon as tea every 3-4 hours. I still feel withdrawal as kratom wears off. Tapentadol seemed stronger to me in the past and lasted longer and worked better for my pain and depression. Kratom in the interim in lieu of nothing has been a literal lifesaver. Tramadol was also helping with my depression in ways every other antidepressant could not help. Not even venlafaxine (spelling?) helped. Tramadol worked so well for me. I had a life on it. Tapentadol was substituted in the past and didn’t work as well but my issues were manageable on it. Kratom has helped only with the withdrawals and not with pain or depression and I was too scared to increase kratom dose. I’d prefer to go back to tapentadol now that I have it again. How do I transition safely? Thank you for any input!

Jeffrey Fudin Staff replied 5 months ago

Cara, These are all great questions. I would speak to your doctor about maybe adding a low dose of an SSRI like fluoxetine for a few days and stop kratom while on tapentadol. To help address your understanding of this, tapentadol is a full agonist opioid, far more effective and potent than the weal partial opioid agonist activity of tramadol. Tapentadol also blocks reuptake on norepinephrine which is helpful for pain, and it has no serotonin activity. Tramadol is a weak opioid partial agonist with both serotonin and norepinephrine activity. Kratom has similar activity to tramadol, but also has dopamine activity. The risk of abruptly stopping kratom with or without tapentadol, is serotonin withdrawal. It is for that reason, your doctor may want to intervene in give you low dose fluoxetine for 3-4 days to immediately replace the serotonin from the kratom. After fluoxetine is stopped, it stays around for a few days so is self tapering.